HIV and High Cholesterol

Beyond the complications that can produce HIV on the body and blood parameters, such as the blood cholesterol levels beyond the healthy numbers, there are other reasons why a relationship between the increase of cholesterol with HIV, that must be taken into account. Thanks to medicines and science, today HIV is a controlled disease that has become chronic, reducing the mortality rate. But these same drugs can cause certain side effects such as increased cholesterol.

The combined antiretroviral therapy (especially protease inhibitors) causes undesired effects of increasing cholesterol levels in the blood [1]. A look at triglycerides levels also shows that they are altered, causing mixed dyslipidemia.

According to certain scientific research, the effects of these drugs for the treatment of HIV are similar to the effect known as metabolic syndrome, a syndrome in which a number of parameters, such as cholesterol, triglycerides, and glucose are altered and augmented.

Beyond the mechanism of action of drugs for HIV, the virus affects the production of HDL cholesterol in the liver, thus its low concentration in the blood and lower protective effect on the cardiovascular system as well.

On the other hand when a person with HIV starts to recover, their nutritional status as well, which can influence the increase in blood cholesterol due to increased intake of certain foods.

In these cases, if the concentration of cholesterol has increased, the doctor will have in their hands the decision to provide the appropriate medication to reduce and control to avoid complications that may affect HIV syndrome. Nor should we forget the importance of a healthy diet plan (example) that not only reduces cholesterol but also raises defenses to prevent the entry of other agents that may benefit from the presence of HIV. Also, the physical activity is useful because it improves health and mood.

 References

1- Antiretroviral therapy-induced lipid alterations: in-vitro, animal and human studies